Muscle relaxants: baclofen withdrawal: practice question

A Pharmacology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pharmacology · Muscle relaxants: baclofen withdrawal

Sample item

A 35-year-old man with spinal cord injury and an intrathecal baclofen pump presents with fever, severe rebound spasticity, itching, agitation and a seizure after missing a pump refill by two weeks. What is the most appropriate immediate step?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Restore baclofen delivery urgently, with benzodiazepines as a bridge

Abrupt cessation of intrathecal baclofen causes rebound GABA-B deficiency, with spasticity, hyperthermia, autonomic instability, altered consciousness and sometimes rhabdomyolysis and death. Baclofen must be reinstated promptly, by refilling or repairing the pump or giving oral or intrathecal doses, with benzodiazepines to bridge. Treating the symptoms alone leaves the cause uncorrected.

Option by option

  • A. Give antibiotics alone for presumed sepsis

    Antibiotics alone ignore the withdrawal syndrome, which mimics sepsis but is drug related.

  • B. Start oral tizanidine alone and discharge

    Tizanidine alone cannot reliably prevent severe withdrawal and discharge would be unsafe.

  • C. Restore baclofen delivery urgently, with benzodiazepines as a bridge (correct)

    Restoring baclofen corrects the withdrawal state, and benzodiazepines bridge the interim.

  • D. Start dantrolene only and defer pump assessment

    Dantrolene alone does not replace GABA-B agonism and leaves the cause uncorrected.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pharmacology questions

Questions about this Pharmacology question

What is the answer to this Pharmacology question?

The best answer is C, Restore baclofen delivery urgently, with benzodiazepines as a bridge. Abrupt cessation of intrathecal baclofen causes rebound GABA-B deficiency, with spasticity, hyperthermia, autonomic instability, altered consciousness and sometimes rhabdomyolysis and death.

Why is "Give antibiotics alone for presumed sepsis" not the answer?

Antibiotics alone ignore the withdrawal syndrome, which mimics sepsis but is drug related.

Why is "Start oral tizanidine alone and discharge" not the answer?

Tizanidine alone cannot reliably prevent severe withdrawal and discharge would be unsafe.

Why is "Start dantrolene only and defer pump assessment" not the answer?

Dantrolene alone does not replace GABA-B agonism and leaves the cause uncorrected.

What concept does this question test?

It tests Muscle relaxants: baclofen withdrawal in Pharmacology. Baclofen must be reinstated promptly, by refilling or repairing the pump or giving oral or intrathecal doses, with benzodiazepines to bridge. Treating the symptoms alone leaves the cause uncorrected.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Muscle relaxants: baclofen withdrawal?

Learn drugs as classes, then the exception in each class that an examiner would pick. Then use the flashcards and the other Pharmacology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.